Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Volumes of vector fields on spheres


Author: Sharon L. Pedersen
Journal: Trans. Amer. Math. Soc. 336 (1993), 69-78
MSC: Primary 57R25; Secondary 55R25
DOI: https://doi.org/10.1090/S0002-9947-1993-1079056-2
MathSciNet review: 1079056
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the problem: What is the unit vector field of smallest volume on an odd-dimensional sphere? We exhibit on each sphere a unit vector field with singularity which has exceptionally small volume on spheres of dimension greater than four. We conjecture that this volume is the infimum for volumes of bona fide unit vector fields, and is only achieved by the singular vector field.

We generalize the construction of the singular vector field to give a family of cycles in Stiefel manifolds, each of which is a smooth manifold except for one singular point. Except for some low-dimensional cases, the tangent cones at these singular points are volume-minimizing; and half of the cones are nonorientable. Thus, we obtain a new family of nonorientable volume-minimizing cones.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R25, 55R25

Retrieve articles in all journals with MSC: 57R25, 55R25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1079056-2
Article copyright: © Copyright 1993 American Mathematical Society